cymbalta and weight loss

Discussion in 'Fibromyalgia Main Forum' started by bre_ann, Aug 2, 2008.

  1. bre_ann

    bre_ann New Member

    I have been on an anti-depressant (Zoloft) which was supposed to help me lose weight as well as help with depression issues. In the beginning I did lose a few pounds but I have since gained about 10! or more. I have recently weaned myself off to see if it caused the weight gain but it's too soon to tell however, I am a basket case and feel like I need to be on an A/D. Has anyone lost weight while on Cymbalta? I'm thinking of asking my dr. to rx cymbalta for me. Maybe it will help in more ways than ONE!
  2. dragon06

    dragon06 New Member

    If you look up the side effects it says "weight changes" it doesn't say whether you gain or lose.
  3. margo60

    margo60 New Member


    Hi bre_ann,

    The first time I was on Cymbalta a couple of years ago I lost about 8 lbs the first month which was quite a bit for me.

    At that time I started with 30mg and up to 60mg after the first 2 weeks. After the weight loss I started to get very bad cravings for sweets and gained it back.
    The Cymbalta lost it's effect on the pain after a while so I stopped it.

    This time I'm only taking 20mg started in March and very slowly worked up to the 20mg.
    This way it still works for me controlling the pain pretty good.

    I lost about 10 lbs .. did not have to, but have not much appetite and no cravings, so I can eat healthier.

    Ck my older posts if you like.

    Wishing you the best,
    Margo

  4. SusanEU

    SusanEU New Member

    I sure hope so. When I first started effexor, I lost weight & after about 6 months, I started gaining. I've gained about 25 lbs over the last year.

    Been on Cymbalta for only a few days now; not long enough to notice a difference.

    Good Luck

    Sue in ONtario
  5. bre_ann

    bre_ann New Member

    On an anti-depressant that helps you LOSE weight, not gain it. I read a bit of info on it the other day and it didn't say weight LOSS but it said decrease in appetite I believe. It also said something about constipation. But, I have the exact opposite and don't know if I'd mind a little constipation. :)
  6. dragon06

    dragon06 New Member

    I am not sure if there are ADs that help you lose weight but there are probably some that won't make you gain weight so that is an option.

    If they don't cause weight gain then you can try other methods to lose weight and you won't be fighting with the med.
  7. gapsych

    gapsych New Member


    Does your doctor know you have weaned yourself off of the zoloft? If not I would reccommend calling ASAP.

    I would hate to see your depression get worse.

    If you go on and off your AD too many times, it can make the AD not work as well.

    Good luck. Keep us posted.

    GA
  8. bre_ann

    bre_ann New Member

    no I haven't let my dr. know. I have a terrible phobia of drs. so it's not easy for me to make an appt. but I am going to try to force myself today to make one. Zoloft was the only AD I've ever taken and guess I was on it about a year. But, I have gotten so FAT and can't take it. I'm at a loss. The pain, the emotional stuff, the weight!! UGH
  9. jbc66

    jbc66 New Member

    I gained 120 pounds while on SSRIs - 55 on paxil, 20 on prozac, went off SSRIs lost about 50 then put 50 on with celexa and then the balance on Zoloft. Just about anyone that stops SSRIs without tapering will feel like a basket case. Google SSRI discontinuation syndrome for details. I salute your decision to go off of them, but you really need to taper and do it under a doctor's supervision.

    I've decided that I was tired of being morbidly obese so I tapered off of zoloft. It was a ROUGH three months but I have come through the washout period and feel great! (Great being relative -still have some FMS symptoms but have no depression or anxiety any longer!)

    Pre SSRIs, I was 140 pounds at 5'8 and was very fit. One of my sisters has been on SSRIs for five years and has not gained a pound so I think some people are prone to weight gain and some are not. I gained on every single one I tried - usually not until months after starting them, but suddenly I would be gaining 2-3 pounds a week. My theory is that something happens to one's system after being on them longer term.

    I recently went to have my metabolism measured and found that I was burning 300 calories less a day than I should be based on my body mass. The MD who runs the clinic told me that she works with a lot of morbidly obese people who are referred by their PCPs. Many of her patients that are 100 pounds or more overweight didn't have a weight problem until they went on SSRIs. It was a real eye opener for me.